Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 236, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 11, 2011, 5:05 PM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2011, 5:05 PM EDT (21:05 UTC)
- Expired
- Aug 11, 2011, 5:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Newberry County, SC
The radar
The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:30 PM EDT | HAIL 0.75 | 1 Ese Whitmire, SC | DIME SIZE HAIL REPORTED IN WHITMIRE |
| Aug 11, 5:40 PM EDT | TSTM WND DMG | 7 Ese Whitmire, SC | SEVERAL TREES DOWN ON MAYBINTON RD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 974 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
268
WUUS52 KCAE 112105
SVRCAE
SCC039-071-112145-
/O.NEW.KCAE.SV.W.0236.110811T2105Z-110811T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT THU AUG 11 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 545 PM EDT
* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR WHITMIRE...OR 11 MILES
SOUTH OF UNION...AND MOVING SOUTHEAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WHITMIRE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3457 8128 3451 8112 3419 8141 3445 8173
3446 8170 3453 8165 3453 8162 3445 8153
3449 8149 3450 8143 3458 8142
TIME...MOT...LOC 2105Z 316DEG 23KT 3456 8163
$$
HC1 follow-up statement
830
WWUS52 KCAE 112128
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT THU AUG 11 2011
SCC039-071-112145-
/O.CON.KCAE.SV.W.0236.000000T0000Z-110811T2145Z/
FAIRFIELD SC-NEWBERRY SC-
528 PM EDT THU AUG 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NEWBERRY AND FAIRFIELD COUNTIES...
AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER UNION COUNTY...OR 15
MILES NORTH OF NEWBERRY...MOVING SOUTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3448 8115 3447 8115 3426 8147 3445 8173
3446 8170 3451 8159 3445 8153 3449 8149
3450 8143 3458 8142
TIME...MOT...LOC 2128Z 318DEG 16KT 3449 8155
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:05 PM EDT, 0 minutes earlier.
Area forecast discussion, Aug 11, 5:05 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 505 PM EDT THU AUG 11 2011 .SYNOPSIS... A WEAK TROUGH WILL REMAIN NEAR THE FORECAST AREA THROUGH SATURDAY. AN APPROACHING COLD FRONT WILL MOVE INTO THE AREA SUNDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... THROUGH EARLY THIS EVENING...CONVERGENCE INTO THE SURFACE TROUGH AND CONTINUED HEATING WILL HELP SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS. TEMPERATURES WILL BEGIN TO FALL BACK INTO THE LOWER 90S AND UPPER 80S THROUGH THE EVENING. THROUGH TONIGHT...THE SURFACE TROUGH AND A MID-LEVEL SHORTWAVE TROUGH MAY SUPPORT THUNDERSTORMS TONIGHT. EXPECT LIMITED COVERAGE BECAUSE OF MOISTURE SOMEWHAT SHALLOW AND THE LOSS OF HEATING. FORECASTED CHANCE POPS WHICH IS SUPPORTED BY AN AVERAGE OF THE MAV AND MET MOS PLUS THE SREF GUIDANCE. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... THE SURFACE TROUGH LINGERING NEAR THE AREA PLUS A SERIES OF MID-LEVEL SHORTWAVE TROUGHS IN THE WESTERLY AND DIFLUENT FLOW SUPPORTS SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SATURDAY. HOWEVER...COVERAGE SHOULD BE LIMITED BECAUSE THE TROUGH AND STRONGER CONVERGENCE MAY OCCUR JUST SOUTH OF THE FORECAST AREA. ALSO...CLOUDINESS SHOULD LIMIT INSTABILITY. FORECASTED CHANCE POPS WHICH WAS SUPPORTED BY THE GUIDANCE CONSENSUS. THE CLOUDINESS SHOULD HELP HOLD DOWN TEMPERATURES AND EXPECT HIGHS LOWER THAN WHAT WE HAVE EXPERIENCED LATELY. USED THE CONSENSUS FOR THE TEMPERATURES FRIDAY THROUGH SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... THE GREATEST THUNDERSTORM CHANCE WILL LIKELY BE SUNDAY. THE GFS HAS BEEN CONSISTENT SHOWING A COLD FRONT MOVING INTO THE AREA. THE FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY RIDGING DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY WILL LIKELY OCCUR THURSDAY. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... NEARLY STATIONARY WEAK BOUNDARY REMAINS DRAPED OVER THE CENTRAL SC MIDLANDS. SCTD-BKN MID-LEVEL CLOUDS WILL CONTINUE TO STREAM ACROSS THE AREA THIS AFTERNOON INTO TONIGHT. ISOLD/SCTD CONVECTION THIS AFTERNOON INTO EARLY THIS EVENING...SO WILL INCLUDE MENTION OF CB IN THE TAFS. BUFKIT TIME-SECTIONS INDICATING MID-LEVEL CLOUDS WILL LINGER THROUGHOUT THE OVERNIGHT HOURS...BUT SOME OCNL BREAKS MAY OCCUR WHICH MAY ALLOW SOME MVFR FOG TO DEVELOP AT FOG-PRONE AREAS SUCH AS AGS AND OGB. OTHERWISE GENERALLY VFR CONDITIONS ACROSS THE CWA DURING THE TAF PERIOD. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN PATCHY MORNING FOG AND AFTERNOON THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 11, 6:20 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 620 AM EDT THU AUG 11 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121030- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 620 AM EDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 11, 4:34 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
434 PM EDT THU AUG 11 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 4 E BOWMAN 33.35N 80.62W
08/11/2011 ORANGEBURG SC DEPT OF HIGHWAY
SEVERAL TREES DOWN ON EBENEZER RD.
&&
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:54 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 42 min |
| Aug 11, 5:24 PM EDT | Special Weather Statement | CAE | Lancaster | 51 min |
| Aug 11, 5:32 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 43 min |
| Aug 11, 6:26 PM EDT | Special Weather Statement | CAE | Chesterfield | 64 min |
| Aug 11, 6:27 PM EDT | Special Weather Statement | CAE | Clarendon | 48 min |
| Aug 11, 6:46 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster, Lee | 47 min |
| Aug 11, 7:54 PM EDT | Areal Flood Advisory | CAE | Richland | 111 min |
| Aug 11, 7:59 PM EDT | Special Weather Statement | CAE | Clarendon, Lee, Sumter | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.